Skin Problems and Antidepressants
Mental health is important.
Antidepressants help many people find the balance they need to lead a normal life. Like any drug, there are sometimes side effects. Most people are concerned about the mental side effects or things like weight gain. But a little known side effect for some people is that antidepressants may trigger skin issues.
Please note in reading this that your mental health is much, much more important than potential breakouts! We do NOT RECOMMEND stopping or not taking antidepressants if you are concerned about possible skin problems! Please talk to your doctor if you have any concerns. This article is for informational purposes only.
Side Effects of Antidepressants
Almost all antidepressants have some side effects. Selective serotonin reuptake inhibitors, or SSRI, are some of the commonly prescribed antidepressants on the market as they regulate serotonin in your brain, which greatly affects mood. Serotonin is a chemical that carries signals between the nerve cells in your brain.
SSRIs approved by the FDA to treat depression include:
Paroxetine (Paxil, Pexeva)
There are other categories of antidepressants besides SSRIs. The other medications approved to treat depression are:
There are many other medications that can be prescribed for depression, but in general, doctors will try the ones listed above first.
Common side effects of these prescription drugs include nausea, vomiting, dizziness, headaches, trouble sleeping, and agitation. Usually, doctors will have you ease into these drugs to minimize the side effects until your body gets used to it. Some people have no reactions at all, whereas others have a tough time. And it is possible that these drugs could change the condition of your skin.
Skin Problems and Antidepressants
The mind and the skin are linked, so when taking a drug that affects the chemicals and neurotransmitters in the brain, skin problems are always possible. Thankfully it doesn’t happen for everyone.
The most common skin problem linked to antidepressants is dry skin, particularly on the lips. Antidepressants can block nerves that affect saliva production. This can affect the cheeks as well.
Some people on antidepressants also sweat more than usual. It’s a more common side effect, with 20% of people reporting this problem. When this happens, especially on the face, it can create an environment for breakouts.
Another less common side effect of SSRIs is an increase in the risk of broken capillaries and bruising, which makes skin more prone to flushing, redness, and hyperpigmentation.
Products that May Help with Skin Related Side Effects of Antidepressants
Any flare up seems to respond best to a simple routine. Cleansing, serum, and moisturizers will usually do the trick. Taking antioxidant packed supplements can also help keep your skin healthy.
Qyral has a customized skin care routine. Simply take our skincare assessment in order to find out what works best for your precise skin type. If you have amazing results, but a new medication changes your skin, you can log into your skin profile and make adjustments. We will change your formulation to better reflect the current condition of your skin!
Your Mental Health Should Come First!
The good news in all of this is that taking antidepressants is a form of self care. And when your stress levels are lower and depression is minimal, you’re generally a happier person, so those little flare ups might not have too big of an impact on your overall well being. There is some evidence that shows that the skin can actually improve with antidepressants.
If your skin does have a negative reaction to antidepressants to the point where it concerns you, please talk to your doctor before making any changes on your own. We do not recommend stopping or forgoing any medication without medical advice. Antidepressants can help your mental state and finding the right medication with the fewest side effects can take a while.
Your mental health is too important to risk!